Alert archive / California / Flash Flood Warnings in 2016
Flash Flood Warning 16, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at May 5, 2016, 5:27 PM PDT for San Luis Obispo County, Santa Barbara County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2016, 5:27 PM PDT (00:27 UTC)
- Expired
- May 5, 2016, 8:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties San Luis Obispo County, CA, Santa Barbara County, CA
The radar
The Los Angeles radar (KVTX), 74 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 5:37 PM PDT | FLASH FLOOD | 8 E Cuyama, CA | CHP REPORTED FLOODING AND SHUTDOWN OF HIGHWAY 166 NEAR HIGHWAY 33. MULIPLE VEHICLES IMPACTED BY FLOOD WATERS. |
| May 5, 5:37 PM PDT | FLASH FLOOD | 8 E Cuyama, CA | CHP REPORTED HEAVY WATER AND FLOODING ACROSS HIGHWAY 166 NEAR HIGHWAY 33. ONE VEHICLE IMPACTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 0.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
908
WGUS56 KLOX 060027
FFWLOX
CAC079-083-060330-
/O.NEW.KLOX.FF.W.0016.160506T0027Z-160506T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
527 PM PDT THU MAY 5 2016
THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN SAN LUIS OBISPO COUNTY IN SOUTHWESTERN CALIFORNIA...
NORTH CENTRAL SANTA BARBARA COUNTY IN SOUTHWESTERN CALIFORNIA...
INCLUDING HIGHWAYS 33 AND 166.
* UNTIL 830 PM PDT
* AT 523 PM PDT...VERY HEAVY RAIN WAS OCCURRING ACROSS THE WARNING AREA.
FLASH FLOODING IS LIKELY IMMINENT...INCLUDING AREAS NEAR THE INTERSECTION
OF HIGHWAYS 33 AND 166.
* SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...
CUYAMA...
CARRIZO PLAIN...
HIGHWAY 33...
AND HIGHWAY 166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3510 11956 3509 11956 3509 11949 3508 11949
3508 11947 3490 11947 3490 11946 3485 11949
3488 11965 3510 11964
$$
GOMBERG/BOLDT2 follow-up statements
091
WGUS76 KLOX 060055
FFSLOX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
555 PM PDT THU MAY 5 2016
CAC079-083-060330-
/O.CON.KLOX.FF.W.0016.000000T0000Z-160506T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN LUIS OBISPO CA-SANTA BARBARA CA-
555 PM PDT THU MAY 5 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM PDT FOR
SOUTHEASTERN SAN LUIS OBISPO AND NORTH CENTRAL SANTA BARBARA
COUNTIES...
AT 545 PM PDT...DOPPLER RADAR CONTINUED TO INDICATE A STRONG THUNDERSTORM
PRODUCING HEAVY RAIN ACROSS THE WARNED AREA...CAPABLE OF FLASH FLOODING.
THE FOCUS OF HEAVIEST RAINFALL WAS CURRENTLY ACROSS HIGHWAY 166 IN THE
CUYAMA VALLEY AND THE CARRIZO PLAIN IN SOUTHEAST SAN LUIS OBISPO COUNTY.
DOPPLER RADAR INDICATED RAINFALL RATES BETWEEN 1.0 AND 1.5 INCHES PER HOUR
WITH THIS STRONG THUNDERSTORM. CALIFORNIA HIGHWAY PATROL REPORTED HEAVY
WATER FLOWING DOWN BOTH LANES OF HIGHWAY 166...NEAR HIGHWAY 33.
IN ADDITION TO FLASH FLOODING...THIS STORM HAS A HISTORY OF HAIL...GUSTY WINDS...
AND FREQUENT LIGHTNING.
SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
CUYAMA VALLEY...
CARRIZO PLAIN...
AND HIGHWAY 126
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3510 11956 3509 11956 3509 11949 3508 11949
3508 11947 3490 11947 3490 11946 3485 11949
3488 11965 3510 11964
$$
GOMBERG/BOLDT614
WGUS76 KLOX 060300
FFSLOX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
759 PM PDT THU MAY 5 2016
CAC079-083-060309-
/O.CAN.KLOX.FF.W.0016.000000T0000Z-160506T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN LUIS OBISPO CA-SANTA BARBARA CA-
759 PM PDT THU MAY 5 2016
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SAN LUIS OBISPO AND NORTH
CENTRAL SANTA BARBARA COUNTIES IS CANCELLED...
FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.
LAT...LON 3510 11956 3509 11956 3509 11949 3508 11949
3508 11947 3490 11947 3490 11946 3485 11949
3488 11965 3510 11964
$$
BOLDT/GOMBERGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at May 5, 2:44 PM PDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 5, 2:44 PM PDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 244 PM PDT THU MAY 5 2016 .SYNOPSIS... A slow-moving low pressure system will bring a chance of showers and a slight chance of thunderstorms to the region through the weekend. High pressure will rebuild next week bringing mostly clear skies with a warming trend to the area Monday through the middle of next week. && .SHORT TERM...(TDY-SUN) Mostly cloudy skies covered much of the forecast area this afternoon as a moist onshore flow continued along with the approach of an upper level low. A few thunderstorms popped up over the extreme se portion of the SLO County mtns, with a few showers also noted along the n VTU County slopes, and in and around the Cuyama Vly and adjacent foothills. The upper low will bring decent instability to the area this afternoon, with LI's down to -6 or so in the mtns, and CAPE values up to 1200 J/Kg, again over the mtns, particularly the VTU County mtns. A 100 kt jet will also be passing just to the e of the forecast area today, with the region under the favored left- front quadrant thru mid afternoon. These convective ingredients combined with strong early May solar heating will keep the chance of showers with isolated thunderstorm over much of sw CA thru this afternoon, and this includes the coastal waters, but the best chance of thunderstorm development will continue to be over the mtns. The 12z NAM showed PWAT values around 0.75 inch or so which is not too high but still could lead to locally heavy rain in any thunderstorms. In addition, any thunderstorms that develop this afternoon will be capable of producing small hail, dangerous cloud- to-ground lightning, and gusty winds. However, the threat of flash flooding is minimal as mid level flow is out of the s around 10-20 kt, altho if any training of thunderstorms occur there could be localized flooding. Snow levels were around 6500 feet or so, with minor snow accumulation possible in any pcpn above 7000 feet. Gusty s to sw winds will affect the Antelope Valley and portions of the mtns this afternoon as well thanks to decent onshore gradients (+7.2 mb LAX-DAG as of 20Z). The upper level low will move over the forecast area tonight then linger thru Fri. The upper low will elongate to the w Fri night as a lobe of vorticity swings s off the coast, then the system should drift into far srn CA on Sat. This system will then move e into the Great Basin Sat night and Sun as upper level ridging builds off the CA coast. With the upper low in the area tonight and Fri, there will continue to be support for a chance of showers and slight chance of thunderstorms over much of the area, altho showers will become likely later tonight over L.A. County as a vort max rotating around the upper low moves thru. The best chance of thunderstorms will continue to be in the mtns as the most instability and highest CAPE will continue there, especially Fri afternoon, with the possibility that some thunderstorms could drift off the mtns to the adjacent vlys. Any thunderstorms that develop will move more slowly on Fri so the threat of flash flooding will be slightly higher than today. A slight chance of showers will linger across the forecast area Fri night and Sat as the upper low passes just to the s and e of the region. A slight chance of thunderstorms can also be expected Sat afternoon mainly over the mtns and Antelope Vly thanks to lingering moisture and instability. Rainfall amounts thru Sat will be highly variable due to the convective nature of this weather system. Most areas across the coast and vlys should receive 0.15 inch or less, with up to 0.30 inch possible for L.A. County. In the mtns, about 0.25 to 0.50 inch is expected with local higher amounts of 0.75 inch in the VTU County mtns. However, where any thunderstorms occur, local precip amounts up to an inch or more cannot be ruled out. Snow levels will lower to 6000 to 6500 feet by Fri, otherwise snow levels of 6500 to 7000 feet are expected thru Sat. Accumulating snow is possible where showers and thunderstorms occur in the higher mtns, with local totals of 6 to 9 inches possible thru Sat above 7000 feet for VTU County, and locally up to 4 to 6 inches possible above 7000 feet for L.A. County. A chance of showers will linger Sat evening in all areas, with a slight chance of thunderstorms mainly in the mtns and Antelope Vly. A slight chance of showers will then linger later Sat night thru Sun afternoon for the mtns and deserts as residual moisture from the departing weather system persists. Instability is marginal at best for Sun afternoon, so no thunderstorms are expected to develop. Otherwise, plenty of clouds should prevail across the forecast area thru Sun with perhaps a few more breaks in the clouds especially s of the mtns. Needless to say, with varying amounts of clouds and unsettled weather conditions, temps will be much cooler than normal across the area Fri thru Sun, with highs ranging from 7 to 16 deg below normal for Fri, from about 3 to 13 deg below normal overall for Sat, and 2 to 12 deg below normal for Sun. Hi temps for the cst and vlys will be generally in the 60s Fri, then warm slightly into the mid 60s to low 70s for Sat, and upper 60s to lower 70s for Sun. .LONG TERM...(MON-THU) EC/GFS in generally good agreement Mon thru Thu. Upper level ridging will continue to build off the CA cst Mon thru Tue, then move into srn CA for Wed and Thu. Dry weather with warmer temps will prevail across the forecast area during the period. Some night and morning marine layer low clouds and fog should affect some of the coast s of Pt Conception Tue thru Thu, otherwise clear to partly cloudy skies can be expected across the region for Mon thru Thu. High temps will still be several degrees below normal for Mon, then warm to near normal for Tue and Wed, and to several degrees above normal for many areas on Thu, with the warmest vlys reaching into the mid 80s. && .AVIATION...05/18Z. At 17z at KLAX... the inversion was about 1200 feet deep. The top was near 7000 feet with a temperature of four degrees celsius. Overall... Low to moderate confidence in the 18z tafs. The reduced confidence is primarily due to the hit and miss nature of the showers and thunderstorms in the forecast. Conditions near any thunderstorms will include variable and gusty winds... brief heavy rain... and possible hail. MVFR conditions after 09z. KLAX... Low to moderate confidence in the 18z taf. The reduced confidence is primarily due to the hit and miss nature of the showers and thunderstorms in the forecast. Conditions near any thunderstorms will include variable and gusty winds... brief heavy rain... and possible hail. Some light southeast winds 11z-18z. MVFR conditions after 11z. KBUR... Low to moderate confidence in the 18z taf. The reduced confidence is primarily due to the hit and miss nature of the showers and thunderstorms in the forecast. Conditions near any thunderstorms will include variable and gusty winds... brief heavy rain... and possible hail. MVFR conditions after 11z. && .MARINE...05/230 PM. There is a chance of showers across the coastal waters through early Sunday and a slight chance of thunderstorms through Friday. The best chance of thunderstorms in general looks to be this afternoon/evening and then over the southern waters on Friday afternoon/evening. Winds and seas should remain below advisory criteria during this period except in the vicinity of any thunderstorms that develop. The storm system moves out the of region by late Sunday and no significant wind or sea conditions are expected through the early half of the week. && .LOX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...Sirard AVIATION...KJ MARINE...KJ SYNOPSIS...Sweet weather.gov/losangeles
Hazardous weather outlook, May 5, 6:00 AM PDT, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 AM PDT THU MAY 5 2016 CAZ034>041-044>046-051>054-059-087-088-547-548-061300- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- LOS ANGELES COUNTY SAN FERNANDO VALLEY- LOS ANGELES COUNTY SAN GABRIEL VALLEY- 600 AM PDT THU MAY 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THERE WILL BE A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT ACROSS THE FORECAST AREA. THIS INCLUDES ALL THE COASTAL WATERS THIS AFTERNOON, THEN THE SOUTHERN PORTION TONIGHT INTO FRIDAY. MARINERS NEED TO BE AWARE OF THIS SITUATION. THE BEST CHANCE OF THUNDERSTORMS WILL BE ACROSS THE LOS ANGELES, VENTURA AND SANTA BARBARA COUNTY MOUNTAINS. THERE COULD BE LOCAL FLOODING OF ROADWAYS NEAR THUNDERSTORMS. * MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS JUST ABOUT ANYWHERE ON FRIDAY. BEST CHANCES WILL CONTINUE TO BE IN THE MOUNTAINS. ALSO, FRIDAY WILL BE THE BEST CHANCE OF SOME LOCAL FLASH FLOODING ACROSS THE MOUNTAINS AND THE FOOTHILLS OF THE ANTELOPE VALLEY. STORMS WILL HAVE WEAK STEERING WINDS ON FRIDAY. IF THUNDERSTORMS DO DEVELOP...A FEW COULD DRIFT INTO THE ADJACENT VALLEYS AND EVEN COASTAL AREAS. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS TO BE LIMITED TO THE MOUNTAINS AND POSSIBLY THE ANTELOPE VALLEY ON SATURDAY AFTERNOON AND EARLY EVENING. * MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS * KAPLAN
In the hours before
Special weather statement, May 5, 5:03 PM PDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
503 PM PDT THU MAY 5 2016
CAZ037-038-051>053-060130-
SAN LUIS OBISPO COUNTY MOUNTAINS CA-CUYAMA VALLEY CA-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS CA-
VENTURA COUNTY MOUNTAINS CA-SANTA BARBARA COUNTY MOUNTAINS CA-
503 PM PDT THU MAY 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VENTURA...SOUTHEASTERN
SAN LUIS OBISPO AND NORTHEAST SANTA BARBARA COUNTIES UNTIL
630 PM PDT...
AT 457 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM ACROSS
THE BORDER OF THE MOUNTAINS OF NORTHWEST VENTURA COUNTY AND SOUTHWEST KERN
COUNTY...EXTENDING WESTWARD INTO THE EASTERN PORTION OF THE CUYAMA VALLEY
AND CARRIZO PLAIN. THIS STORM WAS MOVING OT THE NORTHWEST AT 5 TO 10 MPH.
DIME SIZE HAIL AND WIND GUSTS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM...POTENTIALLY IMPACTING PORTIONS OF HIGHWAY 33 AND 166.
LOCATIONS IMPACTED INCLUDE...
HIGHWAY 33...
HIGHWAY 166...
CUYAMA...
VENTUCOPA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3508 11947 3490 11947 3490 11938 3488 11938
3488 11936 3483 11939 3479 11948 3494 11963
3508 11949
TIME...MOT...LOC 2357Z 240DEG 49KT 3494 11932
GOMBERG/BOLDTThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 5:03 PM PDT | Special Weather Statement | LOX | 87 min | |
| May 6, 1:20 AM PDT | Flash Flood Watch | LOX | Santa Barbara | 19 hr |
| May 6, 11:38 AM PDT | Areal Flood Advisory | LOX | Los Angeles | 112 min |
| May 6, 2:26 PM PDT | Areal Flood Advisory | LOX | Los Angeles | 3 hr |
| May 6, 3:01 PM PDT | Areal Flood Advisory | LOX | Santa Barbara, Ventura | 3 hr |
| May 6, 3:18 PM PDT | Flash Flood Warning | LOX | Santa Barbara | 3 hr |
| May 6, 4:18 PM PDT | Areal Flood Advisory | LOX | San Luis Obispo, Santa Barbara | 3 hr |
| May 6, 4:45 PM PDT | Flash Flood Warning | LOX | San Luis Obispo | 2 hr |
Nearby
Flash Flood Warnings in California, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.